Alert archive / New Mexico / Red Flag Warnings in 2008
Red Flag Warning 1, NWS El Paso, TX
NWS El Paso, TX issued this red flag warning at Jan 30, 2008, 7:21 AM MST for El Paso County, Hudspeth County, Texas; 4 counties in New Mexico. It took effect at Jan 30, 2008, 10:00 AM MST. It was in force for 10 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 30, 2008, 7:21 AM MST (14:21 UTC)
- In effect from
- Jan 30, 2008, 10:00 AM MST
- Expired
- Jan 30, 2008, 8:00 PM MST
- In force
- 10 hr
- Issued by
- NWS El Paso, TX
Counties Doña Ana County, NM, Lincoln County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX, Hudspeth County, TX
The radar
The Holloman AFB radar (KHDX), 63 km from the middle of the area, began a volume at 14:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 30, 7:18 PM MST | SNOW 2 | Ruidoso, NM |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 2.4 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1724 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS84 KEPZ 301421 RFWEPZ RED FLAG WARNING NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 721 AM MST WED JAN 30 2008 ...RED FLAG CONDITIONS EXPECTED TODAY MAINLY EAST OF THE RIO GRANDE AND BELOW 7000 FEET IN ELEVATION... .A STRONG UPPER LEVEL SYSTEM WILL DIG SOUTH INTO THE BORDERLAND THIS AFTERNOON...WITH AN ASSOCIATED SURFACE LOW STRENGTHENING TO THE EAST. THESE SYSTEMS WILL COMBINE TO GENERATE STRONG WESTERLY WINDS THIS AFTERNOON AND INTO THE EARLY EVENING HOURS. VERY LOW RELATIVE HUMIDITY MAINLY EAST OF THE RIO GRANDE...AND HIGH FIRE DANGER WILL COMBINE TO PRODUCE RED FLAG CONDITIONS TODAY ACROSS PORTIONS OF NEW MEXICO FIRE WEATHER ZONES 112 AND 113...AND TEXAS FIRE WEATHER ZONES 055 AND 056. WINDS WILL BEGIN TO SHIFT TO THE NORTHWEST BEHIND A STRONG COLD FRONT AFTER 8 PM THIS EVENING. NMZ112-113-TXZ055-056-302230- /O.NEW.KEPZ.FW.W.0001.080130T1700Z-080131T0300Z/ SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY- CAPITAN AND SACRAMENTO MOUNTAINS-EL PASO-HUDSPETH- 721 AM MST WED JAN 30 2008 ...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 8 PM MST THIS EVENING... THE NATIONAL WEATHER SERVICE IN EL PASO TX/SANTA TERESA HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 8 PM MST THIS EVENING. A STRONG UPPER LEVEL STORM SYSTEM AND AN ASSOCIATED SURFACE LOW EAST OVER THE TEXAS PANHANDLE WILL COMBINE TO GENERATE 20-FOOT WESTERLY WINDS OF 20 TO 30 MPH...WITH GUSTS UP TO 40 MPH THIS AFTERNOON AND EARLY EVENING. IN ADDITION...RELATIVE HUMIDITY IS EXPECTED TO DROP TO LESS THAN 15 PERCENT ACROSS MUCH OF THE LOWLANDS EAST OF THE RIO GRANDE...AND BELOW AROUND 7000 FEET IN ELEVATION. THESE CONDITIONS...COMBINED WITH HIGH FIRE DANGER EXPECTED ACROSS THE AREA TODAY...WILL RESULT IN RED FLAG CONDITIONS. WINDS WILL BEGIN TO SHIFT TO THE NORTHWEST BEHIND A STRONG COLD FRONT AFTER 8 PM THIS EVENING...WITH RISING RH IN THE COOLER AIR BEHIND THE FRONT. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ PIEPER
1 follow-up statement
000 WWUS84 KEPZ 302152 CCA RFWEPZ RED FLAG WARNING...CORRECTED EXPIRATION TIME NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 721 AM MST WED JAN 30 2008 ...RED FLAG CONDITIONS EXPECTED TODAY MAINLY EAST OF THE RIO GRANDE AND BELOW 7000 FEET IN ELEVATION... .A STRONG UPPER LEVEL SYSTEM WILL DIG SOUTH INTO THE BORDERLAND THIS AFTERNOON...WITH AN ASSOCIATED SURFACE LOW STRENGTHENING TO THE EAST. THESE SYSTEMS WILL COMBINE TO GENERATE STRONG WESTERLY WINDS THIS AFTERNOON AND INTO THE EARLY EVENING HOURS. VERY LOW RELATIVE HUMIDITY MAINLY EAST OF THE RIO GRANDE...AND HIGH FIRE DANGER WILL COMBINE TO PRODUCE RED FLAG CONDITIONS TODAY ACROSS PORTIONS OF NEW MEXICO FIRE WEATHER ZONES 112 AND 113...AND TEXAS FIRE WEATHER ZONES 055 AND 056. WINDS WILL BEGIN TO SHIFT TO THE NORTHWEST BEHIND A STRONG COLD FRONT AFTER 8 PM THIS EVENING. NMZ112-113-TXZ055-056-310300- /O.NEW.KEPZ.FW.W.0001.080130T1700Z-080131T0300Z/ SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY- CAPITAN AND SACRAMENTO MOUNTAINS-EL PASO-HUDSPETH- 721 AM MST WED JAN 30 2008 ...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 8 PM MST THIS EVENING... THE NATIONAL WEATHER SERVICE IN EL PASO TX/SANTA TERESA HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 8 PM MST THIS EVENING. A STRONG UPPER LEVEL STORM SYSTEM AND AN ASSOCIATED SURFACE LOW EAST OVER THE TEXAS PANHANDLE WILL COMBINE TO GENERATE 20-FOOT WESTERLY WINDS OF 20 TO 30 MPH...WITH GUSTS UP TO 40 MPH THIS AFTERNOON AND EARLY EVENING. IN ADDITION...RELATIVE HUMIDITY IS EXPECTED TO DROP TO LESS THAN 15 PERCENT ACROSS MUCH OF THE LOWLANDS EAST OF THE RIO GRANDE...AND BELOW AROUND 7000 FEET IN ELEVATION. THESE CONDITIONS...COMBINED WITH HIGH FIRE DANGER EXPECTED ACROSS THE AREA TODAY...WILL RESULT IN RED FLAG CONDITIONS. WINDS WILL BEGIN TO SHIFT TO THE NORTHWEST BEHIND A STRONG COLD FRONT AFTER 8 PM THIS EVENING...WITH RISING RH IN THE COOLER AIR BEHIND THE FRONT. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ PIEPER
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Jan 30, 3:02 AM MST, 4 hours 19 minutes earlier.
Area forecast discussion, Jan 30, 3:02 AM MST, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
302 AM MST WED JAN 30 2008
.SYNOPSIS...
ANOTHER SHORTWAVE TROUGH WILL PASS OVER THE AREA THIS AFTERNOON.
TEMPERATURES WILL BE SEASONAL BUT THIS SYSTEM WILL HELP TO
GENERATE STRONG WINDS ACROSS THE AREA THIS AFTERNOON. A WIND
ADVISORY IS IN EFFECT TODAY. DIFFICULT TRAVEL IS LIKELY DUE TO
RESTRICTED VISIBILITIES IN AREAS OF BLOWING DUST AND BUFFETING WIND
GUSTS UP TO 50 MPH. A STRONG COLD FRONT WILL PUSH SOUTH THROUGH
THE BORDERLAND TONIGHT. ISOLATED MOUNTAIN SNOW SHOWER WILL BE
POSSIBLE TO THE NORTH OVERNIGHT. THURSDAY WILL BE MUCH COOLER
BEHIND TONIGHTS COLD FRONT. THE WEEKEND WILL BE DRY AND WARMER.
THE NEXT PACIFIC STORM SYSTEM TO BRING WIND AND PRECIPITATION
CHANCES IS DUE TO ARRIVE MONDAY.
&&
.DISCUSSION...
HYDRO-WISE...THE GILA HAS FLUSHED THE RAIN AND SNOW MELT OUT OF OUR
CWFA WITH ALL GAGES SHOWING NORMAL STAGES AND FLOWS. THE CREST
OF HIGH WATER HAS MOVED INTO ARIZONA (DUNCAN AREA) AND INTO
TUCSONS CWFA.
TODAY A BROAD TROUGH ALOFT WILL DROP OUT OF THE GREAT BASIN AND
SWING ACROSS NM THIS EVENING. AS IT APPROACHES LEE TROUGHING WILL
DEEPEN AT THE SURFACE AND DROP INTO THE TX PANHANDLE. WITH
TIGHTENING PRESSURE GRADIENTS THE WINDS RESPOND WITH SHARP
INCREASES. PROG SOUNDINGS SHOW A GOOD MIXING DEPTH TO H7. AT THAT
LEVEL H7 WINDS ARE 45-50KTS. BECAUSE THE SURFACE GRADIENT IS NOT
OPTIMIZED UNTIL MID AFTERNOON AND LATER THE KICK-IN OF THE WINDS
SHOULD HOLD OFF UNTIL AFTERNOON WHEN HEATING GETS THE MIXING
STARTED. A WIND ADVISORY IS ALREADY POSTED AND WILL KEEP IT
FLYING.
TONIGHT A STRONG COLD FRONT PUSHES IN AS THE UPPER TROUGH LIFTS
AND COLD HIGH PRESSURES DRIVES SOUTH OF THE THE ROCKIES. OUR WINDS
LOOK TO TURN SHARPLY NORTH AT OR BEFORE MIDNIGHT. THIS SHOULD HELP
TO CUT OFF THE WINDS POST FROPA. THE UPPER TROUGH AND ASSOCIATED
COLD FRONT LOOK TO PROVIDE JUST ENOUGH MOISTURE AND SQUEEZE TO ACT
WITH THE TERRAIN TO PROVIDE LIGHT SNOW CHANCES OVER THE HIGH
COUNTRY OF THE GILA AND THE SACRAMENTO MOUNTAINS TONIGHT. THUS
HAVE MINIMAL POPS CENTERED ON MIDNIGHT FOR THOSE AREAS TONIGHT.
THURSDAY WILL BE NOTICEABLY COOLER WITH A LOSS OF 10-15 DEGREES
OFF OF TODAYS HIGHS. THE COOLING WILL BE SHORT-LIVED AS WESTERLY
FLOW RETURNS ALOFT AND AT THE SURFACE ON FRIDAY. DRY CONDITIONS
BEHIND THE FRONT THRU THROUGH SUN. SEASONAL TO SLIGHTLY ABOVE
NORMAL TEMPS THROUGH THE WEEKEND. INCREASING HIGH CLOUDS ON
SATURDAY AS A BROAD WEST COAST TROUGH FORMS.
A COUPLE OF SHORT WAVES IN THE FLOW MAY BRING A MOUNTAIN FLURRY
SUN AM...BUT THE NEXT DECENT SHOT AT WINDS AND PCPN LOOKS TO BE
LATE MONDAY THROUGH TUESDAY AS ANOTHER LARGE TROUGH SWEEPS OUT THE
WESTERN U.S.
&&
.AVIATION...VALID 30/12Z TO 31/12Z
VFR CONDITIONS EXPECTED FOR THE NEXT 24 HOURS. 50KT PLUS WEST WINDS
AT 10KFT MSL. SURFACE WINDS 25 TO 35 KTS EXPECTED TO DEVELOP THIS
AFTERNOON. MECHANICAL CLEAR AIR TURBULENCE WILL RESULT OVER THE
AREA THIS AFTERNOON...ESPECIALLY EAST (LEE) OF AREA MOUNTAINS. IN
ADDITION...AREAS OF BLOWING DUST ARE EXPECTED TO LIMIT SURFACE
VSBYS DOWN TO 2-4 MILES OVER THE AREA WITH ISOLATED AREAS OF VSBY
LESS THAN 1 MI.
SLIGHT CHANCE OF MOUNTAIN -SHSN OVER THE GILA AREA AND SACRAMENTO
MOUNTAINS LATE THIS EVENING. A COLD FRONT WILL PUSH THROUGH THE
AREA THIS EVENING TURNING GUSTY WINDS FROM WEST TO NORTH.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 61 31 49 25 59 / 0 0 0 0 0
SIERRA BLANCA TX 64 29 49 23 63 / 0 0 0 0 0
LAS CRUCES 60 28 48 23 58 / 0 0 0 0 0
ALAMOGORDO 58 22 44 21 56 / 0 10 0 0 0
CLOUDCROFT 42 9 31 8 42 / 0 20 0 0 0
TRUTH OR CONSEQUENCES 58 23 49 22 58 / 10 10 0 0 0
SILVER CITY 54 19 44 19 52 / 10 10 0 0 0
DEMING 60 27 50 22 58 / 0 0 0 0 0
LORDSBURG 61 23 49 23 59 / 0 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...WIND ADVISORY FROM NOON TODAY TO 11 PM MST THIS EVENING FOR
NMZ022>024-030>032.
WIND ADVISORY FROM NOON TODAY TO 3 AM MST THURSDAY FOR NMZ025.
TX...WIND ADVISORY FROM NOON TODAY TO 11 PM MST THIS EVENING FOR
TXZ055-056.
&&
14 / BIRDHazardous weather outlook, Jan 30, 6:15 AM MST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 615 AM MST WED JAN 30 2008 NMZ022>025-030>032-TXZ055-056-311400- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- 615 AM MST WED JAN 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...TODAY AND TONIGHT STRONG WINDS EXPECTED TO DEVELOP TODAY ACROSS SOUTHERN NEW MEXICO AND FAR WEST TEXAS. AN UPPER TROUGH WITH ASSOCIATED STRONG WINDS ALOFT IS APPROACHING THE REGION. A SURFACE WILL DEEPEN OVER THE TEXAS PANHANDLE. THE COMBINATION WILL GENERATE WESTERLY WINDS OF 25 TO 35 MPH WITH GUSTS AS HIGH AS 45 TO 50 MPH. A WIND ADVISORY IS IN EFFECT FOR THE REGION. BLOWING DUST IS EXPECTED TO REDUCE VISIBILITIES OVER THE REGION WITH SOME LOCATIONS DOWN TO LESS THAN A MILE. TONIGHT A COLD FRONT WILL PUSH IN FROM THE NORTH TURNING WINDS NORTHERLY. BEHIND THE FRONT WINDS ARE EXPECTED TO DECREASE. A SLIGHT CHANCE OF LIGHT MOUNTAIN SHOW SHOWERS IS POSSIBLE TONIGHT WITH THE COLD FRONT AND UPPER TROUGH PASSAGE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. COOL AND DRY THURSDAY THROUGH SUNDAY. BREEZY TO WINDY AGAIN NEXT MONDAY AS STILL ANOTHER UPPER LEVEL SYSTEM APPROACHES NEW MEXICO. NEXT CHANCE FOR PRECIPITATION OVER THE REGION RETURNS LATE MONDAY THROUGH TUESDAY AS THE NEXT WESTERN U.S. TROUGH SWINGS ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. BIRD
Nearby
Red Flag Warnings in New Mexico, 2008Red Flag Warnings in Texas, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.